Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Dodge City, KS

April 1, 1997Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 1, 1997, 5:38 PM CST for Scott County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 1997, 5:38 PM CST (23:38 UTC)
Expired
Apr 1, 1997, 6:25 PM CST
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 012336 RRA
SVRDDC
KSC171-020025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CST TUE APR 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  SCOTT COUNTY - IN WEST CENTRAL KANSAS

* UNTIL 625 PM CST
 
* SOME LOCATIONS AFFECTED
  SHALLOW WATER              BY 540 PM CST
  SCOTT CITY                 BY 555 PM CST
  GRIGSTON                   BY 610 PM CST

* AT 536 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
  DOPPLER RADAR 3 MILES WEST OF SHALLOW WATER MOVING NORTHEAST AT 25
  MPH.

*

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

MCAVOY/NICHOLS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:48 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 1, 3:48 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CST TUE APR 1 1997

...FCST CHALLENGE IS CHC FOR SHOWERS/THUNDERSTORMS NEXT FEW DAYS...

12Z UPPER AIR ANLYS SHOWED DEEP TROF OVER WRN U.S. WITH A 150KT JET
BLOWING DOWN WEST SIDE.  HFC OVER WYO WITH GNRL AREA HGT FALLS XTNDG
INTO DESRT SW.  H85 ANLYS HAD GOOD MOIST TONGUE MOVING INTO SWRN KS.
19Z SFC ANLYS SHOWED COLD FRONT XTNDG FROM CENT NEB INTO WCENT KS AND
SRN COLO.  FRNT APPRS TO HAVE SLOWED DOWN AS IT HAS NOT MADE IT INTO
EHA ATTM.  SHORT FUSE COMPOSITE SHOWING NO CAP OVER SWRN CORNER OF CWA
WITH SFC BASED LI'S DOWN TO -3.  88D SHOWING SOME WK CONVCTN POPPING
THAT AREA.

MODELS ALL AGREE ON SHOVING FNTL BNDRY BACK TO THE NORTH OVER NEXT
24-36 HRS.  THIS SEEMS REASONABLE GIVEN UPPER LEVEL LOW OVER SWRN U.S.
CONTG TO DIG WITH RIDGING ACTION OVER CENTRL PLNS.  PRBM ARISES IN POSS
THAT RAIN COOLED AIR RESULTING FROM CNVTN ALONG/BEHIND THE FRONT MAY
HELP PUSH IT SOUTHEAST.  IF ANYTHING...FEEL FRONT WILL REMAIN NEARLY
STATIONARY AND BE LOCATED SOMEWHERE NEAR WRN SECTIONS OF CWA THRU NEXT
DAY OR TWO.  WK RIPPLES EJECTING OUT OF SWRN U.S. COULD HELP FOCUS
CONVCTN BUT PINNING DOWN TIMING OF TRW WILL BE DIFFICULT.

SFC FLOW BACKS TNGT AND SHOULD BRING GOOD INC IN DEWPOINTS TO AREA
TONIGHT.  WOULD EXPECT LOW CLDNSS OVER ERN SCTNS OF CWA TO MOVE BACK
WEST ALONG WITH SOME AREAS OF FOG DEVLPNG.

STAYED CLOSER TO WARMER FWC GUIDANCE FOR OVERNIGHT LOWS TNGT AND WENT
AROUND OR A LITTLE BELOW GUIDANCE TEMPS ON WED WITH MORE CLDS AROUND.

.DDC...NONE.

DDC 047/059 048/060 043 333
GCK 046/063 046/061 040 333
EHA 041/065 043/064 041 643
LBL 045/064 045/063 042 333
HYS 045/059 046/057 044 434
P28 051/060 050/059 047 333

GERARD

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.